Alert archive / Alabama / Flash Flood Warnings in 2010
Flash Flood Warning 37, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jun 2, 2010, 8:34 PM CDT for Blount County, Jefferson County, St. Clair County, Alabama. It was in force for 116 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2010, 8:34 PM CDT (01:34 UTC)
- Expired
- Jun 2, 2010, 10:30 PM CDT
- In force
- 116 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blount County, AL, Jefferson County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 75 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 8:50 PM CDT | FLASH FLOOD | 1 Sw Bangor, AL | WATER BEGINNING TO RISE. UP TO 4 INCHES OVER US 31 AND RISING. |
| Jun 2, 9:21 PM CDT | FLASH FLOOD | 4 Wsw Blount Springs, AL | WATER REPORTED FLOWING INTO A RESIDENCE ON OKHALLA ROAD NEAR EXIT 289 ON INTERSTATE 65. FD ALSO REPORTS WATER ON RICETOWN ROAD. |
| Jun 2, 9:37 PM CDT | FLASH FLOOD | 3 Ene Turkey Creek Pins, AL | JEFFERSON COUNTY SHERIFFS OFFICE DISPATCHED TO HIGHWAY 75 AND PALMERDALE ROAD TO DIRECT TRAFFIC AND BLOCK ROADWAY FOR FLOODING AND TREES DOWN. REQUESTED BY PALMERDALE FD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1372 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
491
WGUS54 KBMX 030134
FFWBMX
ALC009-073-115-030330-
/O.NEW.KBMX.FF.W.0037.100603T0134Z-100603T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
834 PM CDT WED JUN 2 2010
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
NORTHEASTERN JEFFERSON COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF TRUSSVILLE...
WEST CENTRAL ST. CLAIR COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF SPRINGVILLE...
* UNTIL 1030 PM CDT
* AT 824 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED POSSIBLE
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. AREAS
MOST AFFECTED INCLUDE THE CITY OF WARRIOR...AND COMMUNITIES OF
VILLAGE SPRINGS...AND CLAY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARRIOR...
TRAFFORD...HAYDEN...DALLAS...COUNTY LINE...BLOUNT SPRINGS...BANGOR
AND ARKADELPHIA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3377 8642 3355 8656 3380 8696 3384 8696
3384 8697 3387 8697 3388 8693 3390 8693
3396 8684 3396 8680 3398 8677
$$
GOGGINS1 follow-up statement
351
WGUS74 KBMX 030240
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
940 PM CDT WED JUN 2 2010
ALC009-073-115-030330-
/O.CON.KBMX.FF.W.0037.000000T0000Z-100603T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON AL-ST. CLAIR AL-BLOUNT AL-
940 PM CDT WED JUN 2 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
SOUTHWESTERN BLOUNT...WEST CENTRAL ST. CLAIR AND NORTHEASTERN
JEFFERSON COUNTIES...
AT 936 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM
PRODUCING FLASH FLOODING ON INTERSTATE 65 NEAR EXIT 289 IN WESTERN
BLOUNT COUNTY. FLASH FLOODING CONTINUES TO BE POSSIBLE THROUGHOUT
WESTERN BLOUNT...AND NORTHEASTERN JEFFERSON COUNTIES.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAYDEN...
BLOUNT SPRINGS...BANGOR AND ARKADELPHIA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3377 8642 3355 8656 3380 8696 3384 8696
3384 8697 3387 8697 3388 8693 3390 8693
3396 8684 3396 8680 3398 8677
$$
GOGGINSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 6:39 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 2, 6:39 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 639 PM CDT WED JUN 2 2010 .UPDATE...FOR 00Z AVIATION. && .DISCUSSION... AH SUMMERTIME. RELATIVELY WEAK UPPER LEVEL FLOW WILL KEEP CONDITIONS MOIST AND UNSTABLE UNTIL AT LEAST THE WEEKEND. FIRST THING TO DEAL WITH IS LEFTOVER CONVECTION THAT FIRE UP THIS AFTERNOON. SIMILAR TO RECENT DAYS...EXPECT THIS CONVECTION TO DIMINISH STARTING AROUND SUNSET. WILL HAVE TO DEAL WITH THE LEFTOVERS THAT ARE STILL PRETTY ACTIVE UNTIL THEN...HOWEVER. THE BIG OUTFLOW BOUNDARY IN THE OHIO VALLEY HAS RE-FIRED...AND THAT DEVELOPMENT IS A BIT DISCONCERTING. I HAVE MANY MEMORIES OF CONVECTIVE COMPLEXES THAT FORM WELL TO OUR NORTH THIS TIME OF YEAR...GET A HEAD OF STEAM...AND BARREL THEIR WAY INTO ALABAMA. WILL NEED TO KEEP AN EYE ON IT...AND IT MAY CAUSE ME TO KEEP AT LEAST SOME SMALL POPS THROUGH THE ENTIRE NIGHT (ESPECIALLY IN THE NORTHERN COUNTIES). MODELS DEPICTING ANOTHER UPPER LEVEL LOW CUTTING OFF NEAR TX/LA BORDER OVER THE NEXT 24 HOURS...BUT THEN HAVE SIGNIFICANT DIFFERENCES ON WHAT HAPPENS AFTER THIS. GFS (AND TO AN EXTENT THE NAM) SLOWLY MOVE THIS FEATURE WESTWARD AND EVENTUALLY GET IT CAUGHT UP IN THE WESTERLIES. 12Z ECMWF HOLDS THE LOW STATIONARY FOR A SHORT TIME... RETROGRADES IT TO THE RIO GRANDE...AND THEN FINALLY LIFTS IT NORTH INTO THE PLAINS STATES. THE GFS/NAM SOLUTION WOULD SUGGEST GOOD RAIN CHANCES AS THE LOW MOVES ACROSS OUR AREA...WHILE THE ECMWF WOULD SUGGEST DAILY POPS CLOSER TO CLIMO. I'M AFRAID I WILL HAVE TO PUNT ON THIS ONE AND MORE OR LESS SPLIT THE DIFFERENCE. NOT TO MENTION THAT EACH DAY'S RAIN CHANCES WILL ALSO LARGELY HINGE ON MESOSCALE FEATURES THAT ARE NOT FORECASTABLE THIS FAR OUT. SO...WILL GO WITH HIGHER POPS THAN THE ECMWF WOULD SUGGEST...AND A BIT LOWER ON HIGH TEMPS THAN THE MEX MOS SPITS OUT. /61/ && .AVIATION...00Z TAF DISCUSSION. SCT SHOWERS AND THUNDERSTORMS IN CLOSE PROXIMITY TO BHM/EET/ANB AT ISSUANCE THIS EVENING...WITH EVEN MORE SPREAD AROUND ALL OF CENTRAL ALABAMA. THESE SCATTERED TS SHOULD DISSIPATE THROUGH THE EVENING HOURS...WITH MOST OF THE ACTIVITY DONE AROUND 03Z. ONCE THESE STORMS DIE DOWN...WILL HAVE TO TURN ATTENTION TO FOG/STRATUS ONCE AGAIN TONIGHT. THOSE SITES THAT HAD RAIN THIS AFTERNOON WILL BE LIKELY CANDIDATES FOR IFR TO LIFR FOG AGAIN TONIGHT...WITH ALL SITES AT LEAST FALLING TO MVFR VIS OR CIG. RINSE AND REPEAT FOR THURSDAY. TCL ASOS IS HAVING TECHNICAL DIFFICULTIES AT ISSUANCE. IF THEY CONTINUE...WILL ISSUE AN AMD NOT SKED IN A COUPLE OF HOURS. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA IS BEING MONITORED FOR ACCURACY. 27 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 2, 12:32 PM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1232 PM CDT WED JUN 2 2010 ALZ011>015-017>050-031745- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1232 PM CDT WED JUN 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 2, 7:31 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 731 PM CDT WED JUN 2 2010 ALZ017-024-026-030115- BLOUNT-JEFFERSON-ST. CLAIR- 731 PM CDT WED JUN 2 2010 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT...JEFFERSON AND ST. CLAIR COUNTIES UNTIL 815 PM CDT... AT 730 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR DALLAS...OR 10 MILES WEST OF SPRINGVILLE...MOVING EAST AT 10 MPH. ACTIVITY WILL ALSO BUILD SOUTHWARD AS THE STORM MOVES EAST. DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DALLAS. VILLAGE SPRINGS. CLEAR SPRINGS. CLAY. SPRINGVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 2, 7:39 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 739 PM CDT WED JUN 2 2010 ALZ014-030130- WINSTON- 739 PM CDT WED JUN 2 2010 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 830 PM CDT... AT 735 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR CURRY...OR 7 MILES NORTH OF JASPER. THIS STORM WAS NEARLY STATIONARY. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... FALLS CITY. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, Jun 2, 8:05 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 805 PM CDT WED JUN 2 2010 ALZ011-012-030145- LAMAR-MARION- 805 PM CDT WED JUN 2 2010 ...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 845 PM CDT... AT 803 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR HAMILTON...MOVING SOUTHEAST AT 5 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RANKIN FITE AIRPORT. HENSON SPRINGS. PIKEVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, Jun 2, 8:12 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 812 PM CDT WED JUN 2 2010 ALZ018>020-030215- CALHOUN-CHEROKEE-ETOWAH- 812 PM CDT WED JUN 2 2010 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CHEROKEE AND ETOWAH COUNTIES UNTIL 915 PM CDT... AT 812 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR RAINBOW CITY...MOVING EAST AT 10 MPH. DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GADSDEN MUNICIPAL AIRPORT. RAINBOW CITY. SOUTHSIDE. BIG WILLS CREEK. MARKTON. GADSDEN STEAM PLANT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Jun 2, 8:26 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
826 PM CDT WED JUN 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 3 S WINFIELD 33.89N 87.80W
06/02/2010 FAYETTE AL BROADCAST MEDIA
A CANOPY ON A GAS STATION WAS BLOWN OFF. DAMAGE ON AL
HIGHWAY 171 AT COUNTY ROAD 146.
&&
SUNGERSpecial weather statement, Jun 2, 8:27 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 827 PM CDT WED JUN 2 2010 ALZ017-030215- BLOUNT- 827 PM CDT WED JUN 2 2010 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT COUNTY UNTIL 915 PM CDT... AT 824 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BLOUNT SPRINGS...OR 15 MILES SOUTH OF CULLMAN... MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RICKWOOD CAVERNS. BLOUNT SPRINGS. HAYDEN. MOUNT OLIVE. COUNTY LINE. DALLAS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:14 PM CDT | Flash Flood Warning | BMX | Marion | 2 hr |
| Jun 2, 7:34 PM CDT | Areal Flood Advisory | BMX | Winston | 116 min |
| Jun 2, 7:53 PM CDT | Flash Flood Warning | BMX | Walker, Winston | 112 min |
| Jun 2, 8:10 PM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, St. Clair | 2 hr |
| Jun 2, 8:53 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cherokee, Cleburne, Etowah, St. Clair | 112 min |
Nearby
Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.